Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 110, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 26, 2003, 4:58 PM EDT for Arlington County, City of Alexandria, City of Falls Church, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 4:58 PM EDT (20:58 UTC)
- Expired
- Aug 26, 2003, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Arlington County, VA, City of Alexandria, VA, City of Falls Church, VA
The radar
The Sterling radar (KLWX), 38 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 262101
FFWLWX
DCC001-VAC013-510-610-270000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT TUE AUG 26 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
DISTRICT OF COLUMBIA IN DISTRICT OF COLUMBIA
ARLINGTON COUNTY IN NORTHERN VIRGINIA
CITY OF ALEXANDRIA IN NORTHERN VIRGINIA
CITY OF FALLS CHURCH IN NORTHERN VIRGINIA
* UNTIL 800 PM EDT.
* AT 458 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
ACROSS THE WARNED AREA. RADAR INDICATES THAT UP TO 2 INCHES OF
RAINFALL IS POSSIBLE IN AN HOUR AND THIS AMOUNT IS EXPECTED TO CAUSE
FLOODING.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE WASHINGTON...ADAMS MORGAN...AMERICAN UNIVERSITY...
ANACOSTIA...GEORGETOWN...KENILWORTH...US CAPITOL...ALEXANDRIA...
ARLINGTON...FALLS CHURCH...BALLSTON...REAGAN NATIONAL AIRPORT AND
ROSSLYN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.
LAT...LON 3879 7702 3879 7708 3883 7716 3886 7717
3888 7720 3896 7711 3900 7704 3890 7691
3883 7697
$$1 follow-up statement
000 WGUS71 KLWX 262346 FFSLWX DCC001-VAC013-510-610-270000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 745 PM EDT TUE AUG 26 2003 ...THE FLASH FLOOD WARNING FOR DISTRICT OF COLUMBIA...CITY OF ALEXANDRIA...CITY OF FALLS CHURCH AND ARLINGTON COUNTIES HAS BEEN CANCELLED... THE STORMS THAT HAD PRODUCED THE VERY HEAVY RAIN EARLIER THIS EVENING...HAVE PASSED WELL SOUTHEAST OF THE WASHINGTON DC METRO AREA. NO FURTHER WATER PROBLEMS ARE EXPECTED THIS EVENING. $$ ROGOWSKI/ND
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:35 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 26, 3:35 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT TUE AUG 26 2003 SHORT TERM (TONIGHT-WED) ...SVR TSTM WATCH FOR ENTIRE MD AND NRN VA/DC UNTIL 8PM EDT... TONIGHT...LATEST RDR IMAGERY SHOWS LINE OF STORMS EXTENDING FROM NEAR HARRISBURG TO CUMBERLAND RACING TO THE SE ABT 40 KTS. SOME POTENTIAL FOR WIND DAMAGE GIVEN FAST MOVEMENT BUT AREA WAS NOT ABLE TO RECOVER TOO MUCH FROM MORNING ACTIVITY. THIS LINE COULD INTENSIFY THIS EVENING AS IT APPROACHES THE DC METRO WHERE TEMPS WERE ABLE TO CLIMB BACK TO NEAR 90 AFTER MORNING RAIN. IR IMAGERY SHOWS ANOTHER COMPLEX EVOLVING NEAR CHICAGO ATTM. THIS ONE MAY REACH US PERHAPS IN THE WEE HRS OF THE MORNING IF IT IS ABLE TO SURVIVE. GIVEN WNW FLOW STORMS LIKELY TO TRACK ACROSS THE NRN HALF OF THE CWA WITH MOST THE ACTIVITY REMAINING NORTH OF PETERSBURG WV /MANASSAS TO ADW LINE. TOMORROW... SFC FRONT APPROACHES THE MASON/DIXON LINE WITH MORE STORMS AND CHANCE OF SVR WX. .LONG TERM WEDNESDAY NIGHT THROUGH TUESDAY... GENERALLY FLAT FLOW ACROSS THE REGION THROUGH FRIDAY. THEN CLOSED LOW OVER CANADA DIGS SOUTH...WITH TROUGH EXTENDING INTO THE PLAINS BY THE WEEKEND. UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD AS A COUPLE OF COLD FRONTS MOVE INTO THE AREA. THE FIRST FRONT SHOULD MOVE INTO THE SOUTHERN ZONES WEDNESDAY NIGHT. SOME DRIER AIR EXPECTED TO MOVE IN FROM THE NORTH...MAINLY IN THE MID AND UPPER LEVELS ON THURSDAY. WILL MAKE SLIGHT CHANGE FROM THE PREVIOUSLY DRY FORECAST ON THURSDAY WITH SURFACE HIGH CENTERED TO THE NORTHEAST. WILL ADD GHOST POPS TO GRIDS. EASTERLY FLOW BECOMES SOUTHEAST/SOUTH EARLY FRIDAY...WITH MOISTURE DEPTH AND TEMPERATURES ON THE INCREASE. NEXT COLD FRONT WILL APPROACH THE AREA ON SATURDAY. SOME TIMING ISSUES NOTED WITH THIS FRONT. THE COMPROMISE BRINGS THE FRONT SLOWLY THROUGH ON MONDAY...WILL KEEP CHANCE SHOWERS AND THUNDERSTORMS SATURDAY THROUGH MONDAY AND TAPER TO SLIGHT CHANCE ON TUESDAY. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Aug 26, 11:00 AM EDT, 5 hours 58 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-271000- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS NORTH TO THE PENNSYLVANIA BORDER...AND THE NORTHERN SHENANDOAH VALLEY. FURTHER TO THE SOUTH...SEVERE WEATHER IS ALSO POSSIBLE BUT IT IS EXPECTED TO BE MORE ISOLATED IN NATURE. STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE THUNDERSTORMS THIS AFTERNOON...BUT LARGE HAIL IS ALSO POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM AND 9 PM. .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY ACROSS THE AREA. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY THIS AFTERNOON. LFR/MANNING
In the hours before
Special weather statement, Aug 26, 11:50 AM EDT, 5 hours 8 minutes before
DCZ001-MDZ009>011-013-014-016>018-VAZ053-054-261730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1150 AM EDT TUE AUG 26 2003 THE LEADING EDGE OF A LINE OF THUNDERSTORMS EXTEND FROM NORTH CENTRAL MARYLAND TO EXTREME NORTHEASTERN VIRGINIA. THESE STORMS WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE WASHINGTON DC METRO AREA THROUGH 1 PM. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 35 MPH...BRIEF HEAVY DOWN POURS...AND SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX
Local storm report, Aug 26, 1:22 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1117 AM STERLING VA WIND DAMAGE
08/26/03 LOUDOUN NUMEROUS TREES DOWN.
REPORTED BY LOUDOUN
COUNTY EMA.Special weather statement, Aug 26, 2:40 PM EDT, 2 hours 18 minutes before
MDZ002-003-WVZ048>051-055-261930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EDT TUE AUG 26 2003 AT 2:40 PM...DOPPLER RADAR INDICATED APPROACHING SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MORGANTOWN....NORTHEAST TO BEDFORD PENNSYLVANIA...MOVING SOUTHEAST AT 45 MPH. SOME OF THESE STORMS MAY BECOME SEVERE AS THEY REACH EASTERN WEST VIRGINIA...AND WESTERN MARYLAND...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE COMMUNITIES OF CUMBERLAND...FROSTBURG...BAYARD...BERKELEY SPRINGS...FORT ASHBY...KEYSER...MOOREFIELD...PETERSBURG...PIEDMONT...RIDGELEY... ROMNEY AND MATHIAS MAY BE AFFECTED BY THESE STORMS BETWEEN 3:00 PM AND 4:30 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
Local storm report, Aug 26, 4:08 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM RESTON VA WIND DAMAGE
08/26/03 FAIRFAX A FEW TREES DOWN ONTO
APARTMENT BUILDING.
REPORTED BY FAIRFAX
COUNTY 911.
0340 PM COUNTYWIDE MD WIND DAMAGE
08/26/03 ST. MARYS NUMEROUS TREES DOWN WEST
AND CENTRAL PORTION OF
COUNTY. REPORTED BY
WASHINGTON COUNTY 911.
0345 PM COUNTYWIDE WV WIND DAMAGE
08/26/03 MINERAL NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY MINERAL COUNTY 911.
0400 PM COUNTYWIDE WV WIND DAMAGE
08/26/03 MINERAL NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY BERKELEY COUNTY 911.Local storm report, Aug 26, 4:14 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY NAMES
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
414 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM RESTON VA WIND DAMAGE
08/26/03 FAIRFAX A FEW TREES DOWN ONTO
APARTMENT BUILDING.
REPORTED BY FAIRFAX
COUNTY 911.
0340 PM COUNTYWIDE MD WIND DAMAGE
08/26/03 WASHINGTON NUMEROUS TREES DOWN WEST
AND CENTRAL PORTION OF
COUNTY. REPORTED BY
WASHINGTON COUNTY 911.
0345 PM COUNTYWIDE WV WIND DAMAGE
08/26/03 MORGAN NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY MORGAN COUNTY 911.
0400 PM COUNTYWIDE WV WIND DAMAGE 08/26/03
8/26/03 BERKELEY NUMEROUS TREES AND
POWERLINES DOWN. REPORTED BY
BERKELEY COUNTY 911The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 11:10 AM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun, City of Fairfax | 50 min |
| Aug 26, 11:58 AM EDT | Special Marine Warning | LWX | 32 min | |
| Aug 26, 12:27 PM EDT | Special Marine Warning | LWX | 63 min | |
| Aug 26, 4:09 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 66 min |
| Aug 26, 4:33 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Fairfax | 72 min |
| Aug 26, 4:38 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, City of Alexandria, City of Falls Church | 97 min |
| Aug 26, 4:39 PM EDT | Special Marine Warning | LWX | 81 min | |
| Aug 26, 4:39 PM EDT | Special Marine Warning | LWX | 81 min | |
| Aug 26, 4:39 PM EDT | Special Marine Warning | LWX | 81 min | |
| Aug 26, 6:07 PM EDT | Special Marine Warning | LWX | 53 min | |
| Aug 26, 6:22 PM EDT | Special Marine Warning | LWX | 113 min | |
| Aug 26, 6:22 PM EDT | Special Marine Warning | LWX | 113 min | |
| Aug 26, 6:45 PM EDT | Tornado Warning | LWX | King George | 30 min |
| Aug 26, 7:15 PM EDT | Severe Thunderstorm Warning | LWX | King George | 45 min |
Nearby
Flash Flood Warnings in Virginia, 2003Flash Flood Warnings in District of Columbia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.